Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 127, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 21, 2020, 4:20 PM CDT for Franklin County, Saint Charles County, Warren County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2020, 4:20 PM CDT (21:20 UTC)
- Expired
- Jul 21, 2020, 5:00 PM CDT
- In force
- 40 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, MO, Saint Charles County, MO, Warren County, MO
The radar
The St Louis radar (KLSX), 22 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
221
WUUS53 KLSX 212120
SVRLSX
MOC071-183-219-212200-
/O.NEW.KLSX.SV.W.0127.200721T2120Z-200721T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
420 PM CDT Tue Jul 21 2020
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southwestern St. Charles County in east central Missouri...
Northeastern Franklin County in east central Missouri...
Southeastern Warren County in east central Missouri...
* Until 500 PM CDT.
* At 420 PM CDT, a severe thunderstorm was located over Treloar,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wentzville, Lake St. Louis, Washington, New Haven, Marthasville,
Innsbrook, New Melle, Treloar, Dutzow, Defiance, Flint Hill,
Foristell, Matson and Holstein.
This includes Interstate 70 in Missouri between exits 203 and 210.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in St Louis.
&&
LAT...LON 3888 9086 3864 9073 3860 9073 3857 9121
3866 9126
TIME...MOT...LOC 2120Z 244DEG 24KT 3862 9115
HAIL...1.00IN
WIND...60MPH
$$
TES2 follow-up statements
544
WWUS53 KLSX 212134
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
434 PM CDT Tue Jul 21 2020
MOC071-212143-
/O.CAN.KLSX.SV.W.0127.000000T0000Z-200721T2200Z/
Franklin MO-
434 PM CDT Tue Jul 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3866 9074 3863 9109 3871 9116 3887 9085
TIME...MOT...LOC 2133Z 243DEG 25KT 3867 9102
$$
MOC183-219-212200-
/O.CON.KLSX.SV.W.0127.000000T0000Z-200721T2200Z/
St. Charles MO-Warren MO-
434 PM CDT Tue Jul 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR WEST CENTRAL ST. CHARLES AND SOUTHEASTERN WARREN COUNTIES...
At 433 PM CDT, a severe thunderstorm was located near Marthasville,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wentzville, Lake St. Louis, Marthasville, Innsbrook, New Melle, Flint
Hill and Foristell.
This includes Interstate 70 in Missouri between exits 208 and 210.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.
&&
LAT...LON 3866 9074 3863 9109 3871 9116 3887 9085
TIME...MOT...LOC 2133Z 243DEG 25KT 3867 9102
HAIL...1.00IN
WIND...60MPH
$$
TES956
WWUS53 KLSX 212200
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
500 PM CDT Tue Jul 21 2020
MOC183-219-212210-
/O.EXP.KLSX.SV.W.0127.000000T0000Z-200721T2200Z/
St. Charles MO-Warren MO-
500 PM CDT Tue Jul 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ST. CHARLES AND
SOUTHEASTERN WARREN COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.
LAT...LON 3866 9074 3863 9109 3871 9116 3887 9085
TIME...MOT...LOC 2200Z 244DEG 24KT 3874 9084
$$
TESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:55 PM CDT, 25 minutes earlier.
Area forecast discussion, Jul 21, 3:55 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 355 PM CDT Tue Jul 21 2020 .SHORT TERM... (Through Late Wednesday Night) Issued at 354 PM CDT Tue Jul 21 2020 Organized convection is currently ongoing coincident with 20-30kts of effective bulk shear across the northern half of the CWA. This convection has produced an outflow boundary that is sagging southward into southeastern MO and the St. Louis metro, where the atmosphere has been relatively undisturbed and remains very unstable with at least 2,000 J/kg of MUCAPE per SPC mesoanalysis. This outflow will be capable of spawning additional convection that thanks to the lower shear (<20 kts bulk shear) will only be capable of relatively brief episodes of severe weather - primarily damaging winds with large hail being a lesser threat. Ongoing and additional convection will help to reinforce the outflow boundary and push it further south. It is expected that this will help to consolidate and confine storms along and south of the I-70 corridor in both MO and IL later this evening. An active nocturnal low-level jet may spawn additional convection along this boundary overnight, but confidence in this scenario is not particularly high. For Wednesday, guidance consensus continues to suggest that overnight convection and a surface low across the great lakes will combine to position the quasi-stationary front the southern potion of the CWA. This will then serve as the best focus for convection during peak heating in the afternoon. In addition to being confined primarily southeastern MO and southern IL, convection will not be as wide spread as what was seen on Tuesday due to the lack of a large- scale forcing mechanism. This positioning and coverage is reflected well in the CAMs. Thanks to the positioning of the front, temperatures will remain in the upper-80s to near 90 for most of the area, but pooling moisture along the front will help to keep humidity high. This will lead to heat index values approaching 100 across the southern CWA and decreasing to the low- to mid-90s northward toward northeastern MO and west-central IL. Elmore .LONG TERM... (Thursday through Next Tuesday) Issued at 354 PM CDT Tue Jul 21 2020 The main focus for this period of the forecast is diminishing precipitation chances and building heat. Thursday into Friday, guidance consensus is that a pronounced 500mb ridge will develop and build into the area, dominating our weather for the remainder of the period. In response to this building ridge, the quasi-stationary front that has been draped across the Mid- Mississippi River Valley for the first portion of this week will retreat north/northeastward Friday afternoon. Prior to this, it will serve as a focus for convection one last day on Thursday across the CWA - primarily in the afternoon when maximum instability is realized. With the loss of the boundary, lack of any other forcing mechanism, and the building ridge, the chance of precipitation will be much lower and limited to afternoon air-mass convection from Friday through the end of the period. As for temperatures, guidance consensus is that afternoon highs will slowly climb from the upper-80s approaching 90 on Thursday to the low- to mid-90s on Monday. While this does not seem like a notable increase, what will be notable is wide-spread dew points in the low- to mid-70s. This combination of heat and humidity will help heat index values brush 100 degrees for some locations starting Thursday with values approaching 105 on Saturday through Monday. Consensus amongst ECMWF and NAEFS ensemble guidance, as well as relatively low spread amongst GEFS members provides confidence in this heat episode. If confidence in this heat remains, a heat advisory at least for duration (4 days of 100) will most likely be warranted. As of now, Tuesday is a bit of a wild card for both heat and convection. Ensemble and NBM spread in surface temperatures increases notably on Tuesday in response to northwest flow slinging a cold front and associated precipitation southward through the Mid- Mississippi River Valley seen in a few deterministic models. This could signal a break from the heat, but guidance spread needs to decrease more before we get too hopeful. If this system does not materialize, a portion of the GEFS members and the upper bounds of the NBM solution suggest the heat will at the very least continue. Elmore && .AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon) Issued at 1252 PM CDT Tue Jul 21 2020 Primary concern for this forecast period will be storm chances. Convection is currently ongoing across northeastern MO and west-central IL. This activity will propagate eastward to impact KUIN early in the period, possibly bringing MVFR conditions to the site. Additional storms are expected to develop this afternoon and will impact the metro St. Louis terminals (including KSTL) with lower confidence of impact at KCOU. MVFR conditions are possible with any storm directly impacting a terminal. Storm chances wane around 01-02z for KCOU and the metro terminals, including KSTL. Confidence is currently high that VFR conditions will prevail overnight into tomorrow morning at all terminals except KUIN. Here, guidance is showing that ceilings may dip below at least MVFR conditions around 09z; however, confidence is not high enough at the moment to introduce such conditions into the TAF. Elmore && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 21, 3:58 PM CDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 358 PM CDT Tue Jul 21 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-222100- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 358 PM CDT Tue Jul 21 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely this evening. Some of the storms may be strong to severe with damaging winds and large hail. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms Wednesday through Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Elmore
In the hours before
Local storm report, Jul 21, 2:13 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
213 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM HAIL 1 SE SAINT PETERS 38.77N 90.59W
07/21/2020 M0.75 INCH ST. CHARLES MO NWS EMPLOYEE
&&
MABLocal storm report, Jul 21, 2:23 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
223 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL 1 WNW SAINT CHARLES 38.79N 90.53W
07/21/2020 E0.70 INCH ST. CHARLES MO TRAINED SPOTTER
&&
MABLocal storm report, Jul 21, 2:53 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
253 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM TSTM WND GST PITTSFIELD 39.61N 90.81W
07/21/2020 M72 MPH PIKE IL TRAINED SPOTTER
NUMEROUS TREES BLOWN DOWN AROUND TOWN. ONE
TREE FELL ONTO A HOUSE.
&&
MABLocal storm report, Jul 21, 3:11 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
311 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM NON-TSTM WND GST 2 N SAINT CHARLES 38.82N 90.52W
07/21/2020 E65 MPH ST. CHARLES MO PUBLIC
AT I-370 AND ELM STREET.
0220 PM HAIL 2 N SAINT CHARLES 38.82N 90.52W
07/21/2020 M1.00 INCH ST. CHARLES MO PUBLIC
AT I-370 AND ELM STREET.
&&Local storm report, Jul 21, 3:24 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
324 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM TSTM WND DMG CARROLLTON 39.30N 90.41W
07/21/2020 GREENE IL TRAINED SPOTTER
SEVERAL TREES BLOWN DOWN IN TOWN AS WELL AS
SOME POWER OUTAGES.
&&
MABLocal storm report, Jul 21, 3:29 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
329 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 2 N WOODY 39.30N 90.48W
07/21/2020 GREENE IL TRAINED SPOTTER
12IN TREE LIMB FELL ON HOMEOWNERS DECK,
DAMAGING IT.
&&
MRBThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:11 AM CDT | Areal Flood Advisory | LSX | Jefferson | 5 hr |
| Jul 21, 1:32 AM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 28 min |
| Jul 21, 2:12 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Saint Louis | 19 min |
| Jul 21, 1:36 PM CDT | Severe Thunderstorm Warning | LSX | Pike, Ralls | 39 min |
| Jul 21, 2:07 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles | 23 min |
| Jul 21, 2:12 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 48 min |
| Jul 21, 2:15 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Gasconade | 27 min |
| Jul 21, 2:27 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 48 min |
| Jul 21, 6:18 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 26 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.